Acetaminophen poisoning-induced heart injury: a case-based review
- 46 Downloads
Acetaminophen (Paracetamol, APAP) poisoning is frequently implicated in self-harm. Cases of acetaminophen-associated cardiotoxicity are rare in relation to the number of patients with acetaminophen poisoning. A review of acetaminophen cardiotoxicity in 1996 concluded that there was no decisive evidence demonstrating that acetaminophen overdose has a cardiotoxic effect. This review study aimed to determine whether acetaminophen could induce heart injury.
We searched for keywords of acetaminophen, paracetamol, cardiotoxicity, heart injury, heart damage, myocarditis, pericarditis, myocardial infarction, and myocardial ischemia in Web of Science, PubMed, Scopus, Embase, Google Scholar, and Persian databases. The search included articles published from January 1950 to October 2018 with no language restrictions.
The search yielded 64 citations in English; 36 of the articles were excluded as they were not relevant; 5 articles were excluded since they were duplicates, leaving 23 articles. Full-text articles of the 23 citations were obtained and reviewed. Myocardial infarction, heart dysfunction and failure, cardiac arrhythmias, pericarditis, heart cell necrosis, and sudden cardiac death were reported in acetaminophen overdose.
Ddysrhythmias, heart failure, and various other cardiac effects could occur following acetaminophen induced hepatic failure. However, the evidence for direct injury on cardiac tissue is weak.
KeywordsAcetaminophen Acute poisoning Heart injury Cardiotoxicity Paracetamol Overdose
The authors want to convey an appreciation for Dr. Barry H. Rumack, Dr. Kennon Heard, and Dr. Allister Vale for their nice comments in editing the manuscript.
FKZ, SN, TK, PCN, OM contributed to conceptualization, design, and preparation of the manuscript. FKZ, SN, TK, and OM conducted the data collection and contributed to acquisition and interpretation. FKZ, SN, PCN, and OM made substantial contributions to drafting the manuscript and revising it critically for important intellectual content. All authors have read and approved the final version of the manuscript.
Compliance with ethical standards
The authors declare no competing interests.
- 8.Prescott L, Swainson C, Forrest A, Newton R, Wright N, Matthew H. Successful treatment of severe paracetamol overdosage with cysteamine. Lancet. 1974;303(7858):588–92.Google Scholar
- 12.Maclean D, Peters T, Brown R, Mccathie M, Baines G, Robertson P. Treatment of acute paracetamol poisoning. Lancet. 1968;292(7573):849–52.Google Scholar
- 17.Smilkstein MJ. APAP-induced heart injury? Maybe yes, maybe no. next question? Clin Toxicol. 1996;34(2):155–6.Google Scholar
- 18.Potfay R, Mueller G, Pedram S. Acetaminophen myocardial toxicity: an underrecognized entity. Chest. 2014;146(4):247A.Google Scholar
- 19.Wakeel RA, Davies HT, Williams JD. Toxic myocarditis in paracetamol poisoning. Br Med J (Clin Res Ed). 1987;295(6606):1097.Google Scholar
- 34.Mehrpour O, Afshari R, Delshad P, Jalalzadeh M, Khodashenas M. Cardiotoxicity due to paracetamol overdose-a case study and review of the literature. Indian J Forensic Med Toxicol. 2011;5(2):31–4.Google Scholar
- 35.Martyn L, O'Keeffe D, Bell M. Paracetamol Overdose Resulting In Cardiotoxicity. Ir J Med Sci. 2017;186(Suppl 6):S198.Google Scholar
- 37.Hubalewska-Dydejczyk A, Pach D, Gawlikowski T, Lenda-Tracz W, Chwaluk P, Szurkowska M, et al. Quantitative analysis of heart scintigraphy (^ 9^ 9^ mTc-MIBI GSPECT) with regional myocardial wall motion and thickening assessment for detecting myocardial injury in patients after acute paracetamol poisoning. Przegl Lek. 2007;64(4/5):199.PubMedGoogle Scholar
- 39.Deutsch N, Weiss J. Factors determining the arrhythmogenic potency of myocardial ischemia and time course of ischemia related arrhythmias. Myocardial Ischemia and Arrhythmia. Springer. 1994; 145–155.Google Scholar
- 41.Dixon M, Hughes-Davies T. Paracetamol hepatotoxicity. Lancet. 1976;307(7949):35.Google Scholar
- 42.Szekeres L, Papp G. Effect of arterial hypoxia on the susceptibility to arrhythmia of the heart. Acta Physiol Acad Sci Hung. 1966;32(1):143–61.Google Scholar
- 57.Simpson CD. Azathioprine-induced pericarditis in a patient with ulcerative colitis. Can J Gastroenterol Hepatol. 1997;11(3):217–9.Google Scholar
- 68.Martin FL, McLean AE. Adenosine triphosphate (ATP) levels in paracetamol-induced cell injury in the rat in vivo and in vitro. Toxicol. 1995;104(1):91–7.Google Scholar
- 72.Inoue T, Tanaka K, Mishima M, Watanabe K. Predictive in vitro cardiotoxicity and hepatotoxicity screening system using neonatal rat heart cells and rat hepatocytes. AATEX. 2007;14:457–62.Google Scholar